December  2014, 3(4): 699-711. doi: 10.3934/eect.2014.3.699

On the threshold for Kato's selfadjointness problem and its $L^p$-generalization

1. 

Department of Mathematics, Tokyo University of Science, 1-3 Kagurazaka, Shinjuku-ku, Tokyo, Japan

Received  March 2014 Revised  May 2014 Published  October 2014

In this paper the selfadjointness problem for Schrödinger operators $Au = -div(a\nabla u)+Vu$ in $\mathbb{R}^N$ $(N\in\mathbb{N})$ posed by Kato in [5] and its $L^p$-generalization ($1< p <\infty$) are dealt with. Under $|a(x)|\leq k(1+|x|)^{l+2}$ and $V(x)\geq c|x|^{l}$, the precise lower bounds of $c$ for (essential) selfadjointness in $L^2$ and $m$-sectoriality in $L^p$ of minimal and maximal realizations of $A$ are given. The proof is based on the method in Davies [1,Example 3.5]. This result is a (negative) answer to Kato's selfadjointness problem, and asserts that the lower bounds of $c$ stated in [7,Section 5] for $p=2$ and in [12,Section 3] for general $p$, are precise.
Citation: Motohiro Sobajima. On the threshold for Kato's selfadjointness problem and its $L^p$-generalization. Evolution Equations & Control Theory, 2014, 3 (4) : 699-711. doi: 10.3934/eect.2014.3.699
References:
[1]

E. B. Davies, $L^{1}$ properties of second order elliptic operators, Bull. London Math. Soc., 17 (1985), 417-436. doi: 10.1112/blms/17.5.417.  Google Scholar

[2]

A. Devinatz, Essential self-adjointness of Schrödinger-type operators, J. Functional Analysis, 25 (1977), 58-69. doi: 10.1016/0022-1236(77)90032-5.  Google Scholar

[3]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Revised Third Printing, Springer-Verlag, Berlin, 1998.  Google Scholar

[4]

D. M. Gitman, I. V. Tyutin and B. L. Voronov, Self-adjoint Extensions in Quantum Mechanics, General Theory and Applications to Schrodinger and Dirac Equations with Singular Potentials, Progress in Mathematical Physics 62, Birkhäuser/Springer, New York, 2012. doi: 10.1007/978-0-8176-4662-2.  Google Scholar

[5]

T. Kato, Remarks on the selfadjointness and related problems for differential operators, Spectral theory of differential operators (Birmingham, Ala., 1981), Math. Stud., North-Holland, Amsterdam-New York, 55 (1981), 253-266. doi: 10.1016/S0304-0208(08)71641-4.  Google Scholar

[6]

G. Metafune, N. Okazawa, M. Sobajima and C. Spina, Scale invariant elliptic operators with singular coefficients,, preprint, ().   Google Scholar

[7]

G. Metafune, D. Pallara, P. J. Rabier and R. Schnaubelt, Uniqueness for elliptic operators on $L^p(\mathbbR^N)$ with unbounded coefficients, Forum Math., 22 (2010), 583-601. doi: 10.1515/forum.2010.031.  Google Scholar

[8]

G. Metafune and C. Spina, Elliptic operators with unbounded diffusion coefficients in $L^p$ spaces, Ann. Sc. Norm. Super. Pisa Cl. Sci., 11 (2012), 303-340. doi: 10.2422/2036-2145.201010_012.  Google Scholar

[9]

N. Okazawa, Sectorialness of second order elliptic operators in divergence form, Proc. Amer. Math. Soc., 113 (1991), 701-706. doi: 10.1090/S0002-9939-1991-1072347-4.  Google Scholar

[10]

B. Simon, Schrödinger semigroups, Bull. Amer. Math. Soc. (N.S.), 7 (1982), 447-526. doi: 10.1090/S0273-0979-1982-15041-8.  Google Scholar

[11]

M. Sobajima, $L^p$-theory for second-order elliptic operators with unbounded coefficients, J. Evol. Equ., 12 (2012), 957-971. doi: 10.1007/s00028-012-0163-1.  Google Scholar

[12]

M. Sobajima, $L^p$-theory for second-order elliptic operators with unbounded coefficients in an endpoint class, J. Evol. Equ., 14 (2014), 461-475. doi: 10.1007/s00028-014-0223-9.  Google Scholar

show all references

References:
[1]

E. B. Davies, $L^{1}$ properties of second order elliptic operators, Bull. London Math. Soc., 17 (1985), 417-436. doi: 10.1112/blms/17.5.417.  Google Scholar

[2]

A. Devinatz, Essential self-adjointness of Schrödinger-type operators, J. Functional Analysis, 25 (1977), 58-69. doi: 10.1016/0022-1236(77)90032-5.  Google Scholar

[3]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Revised Third Printing, Springer-Verlag, Berlin, 1998.  Google Scholar

[4]

D. M. Gitman, I. V. Tyutin and B. L. Voronov, Self-adjoint Extensions in Quantum Mechanics, General Theory and Applications to Schrodinger and Dirac Equations with Singular Potentials, Progress in Mathematical Physics 62, Birkhäuser/Springer, New York, 2012. doi: 10.1007/978-0-8176-4662-2.  Google Scholar

[5]

T. Kato, Remarks on the selfadjointness and related problems for differential operators, Spectral theory of differential operators (Birmingham, Ala., 1981), Math. Stud., North-Holland, Amsterdam-New York, 55 (1981), 253-266. doi: 10.1016/S0304-0208(08)71641-4.  Google Scholar

[6]

G. Metafune, N. Okazawa, M. Sobajima and C. Spina, Scale invariant elliptic operators with singular coefficients,, preprint, ().   Google Scholar

[7]

G. Metafune, D. Pallara, P. J. Rabier and R. Schnaubelt, Uniqueness for elliptic operators on $L^p(\mathbbR^N)$ with unbounded coefficients, Forum Math., 22 (2010), 583-601. doi: 10.1515/forum.2010.031.  Google Scholar

[8]

G. Metafune and C. Spina, Elliptic operators with unbounded diffusion coefficients in $L^p$ spaces, Ann. Sc. Norm. Super. Pisa Cl. Sci., 11 (2012), 303-340. doi: 10.2422/2036-2145.201010_012.  Google Scholar

[9]

N. Okazawa, Sectorialness of second order elliptic operators in divergence form, Proc. Amer. Math. Soc., 113 (1991), 701-706. doi: 10.1090/S0002-9939-1991-1072347-4.  Google Scholar

[10]

B. Simon, Schrödinger semigroups, Bull. Amer. Math. Soc. (N.S.), 7 (1982), 447-526. doi: 10.1090/S0273-0979-1982-15041-8.  Google Scholar

[11]

M. Sobajima, $L^p$-theory for second-order elliptic operators with unbounded coefficients, J. Evol. Equ., 12 (2012), 957-971. doi: 10.1007/s00028-012-0163-1.  Google Scholar

[12]

M. Sobajima, $L^p$-theory for second-order elliptic operators with unbounded coefficients in an endpoint class, J. Evol. Equ., 14 (2014), 461-475. doi: 10.1007/s00028-014-0223-9.  Google Scholar

[1]

Angelo Favini, Gisèle Ruiz Goldstein, Jerome A. Goldstein, Silvia Romanelli. Selfadjointness of degenerate elliptic operators on higher order Sobolev spaces. Discrete & Continuous Dynamical Systems - S, 2011, 4 (3) : 581-593. doi: 10.3934/dcdss.2011.4.581

[2]

Lassaad Aloui, Imen El Khal El Taief. The Kato smoothing effect for the nonlinear regularized Schrödinger equation on compact manifolds. Mathematical Control & Related Fields, 2020, 10 (4) : 699-714. doi: 10.3934/mcrf.2020016

[3]

Noboru Okazawa, Tomomi Yokota. Quasi-$m$-accretivity of Schrödinger operators with singular first-order coefficients. Discrete & Continuous Dynamical Systems, 2008, 22 (4) : 1081-1090. doi: 10.3934/dcds.2008.22.1081

[4]

JinMyong An, JinMyong Kim, KyuSong Chae. Continuous dependence of the Cauchy problem for the inhomogeneous nonlinear Schrödinger equation in $H^{s} (\mathbb R^{n})$. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021221

[5]

Hiroshi Isozaki, Hisashi Morioka. A Rellich type theorem for discrete Schrödinger operators. Inverse Problems & Imaging, 2014, 8 (2) : 475-489. doi: 10.3934/ipi.2014.8.475

[6]

Jaime Cruz-Sampedro. Schrödinger-like operators and the eikonal equation. Communications on Pure & Applied Analysis, 2014, 13 (2) : 495-510. doi: 10.3934/cpaa.2014.13.495

[7]

Fritz Gesztesy, Roger Nichols. On absence of threshold resonances for Schrödinger and Dirac operators. Discrete & Continuous Dynamical Systems - S, 2020, 13 (12) : 3427-3460. doi: 10.3934/dcdss.2020243

[8]

Fengping Yao. Optimal regularity for parabolic Schrödinger operators. Communications on Pure & Applied Analysis, 2013, 12 (3) : 1407-1414. doi: 10.3934/cpaa.2013.12.1407

[9]

Jean Bourgain. On quasi-periodic lattice Schrödinger operators. Discrete & Continuous Dynamical Systems, 2004, 10 (1&2) : 75-88. doi: 10.3934/dcds.2004.10.75

[10]

Jean Bourgain. On random Schrödinger operators on $\mathbb Z^2$. Discrete & Continuous Dynamical Systems, 2002, 8 (1) : 1-15. doi: 10.3934/dcds.2002.8.1

[11]

Rafał Kamocki, Marek Majewski. On the continuous dependence of solutions to a fractional Dirichlet problem. The case of saddle points. Discrete & Continuous Dynamical Systems - B, 2014, 19 (8) : 2557-2568. doi: 10.3934/dcdsb.2014.19.2557

[12]

Huy Dinh, Harbir Antil, Yanlai Chen, Elena Cherkaev, Akil Narayan. Model reduction for fractional elliptic problems using Kato's formula. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021004

[13]

M. Burak Erdoǧan, William R. Green. Dispersive estimates for matrix Schrödinger operators in dimension two. Discrete & Continuous Dynamical Systems, 2013, 33 (10) : 4473-4495. doi: 10.3934/dcds.2013.33.4473

[14]

Jon Chaika, David Damanik, Helge Krüger. Schrödinger operators defined by interval-exchange transformations. Journal of Modern Dynamics, 2009, 3 (2) : 253-270. doi: 10.3934/jmd.2009.3.253

[15]

Xinlin Cao, Yi-Hsuan Lin, Hongyu Liu. Simultaneously recovering potentials and embedded obstacles for anisotropic fractional Schrödinger operators. Inverse Problems & Imaging, 2019, 13 (1) : 197-210. doi: 10.3934/ipi.2019011

[16]

Woocheol Choi, Yong-Cheol Kim. The Malgrange-Ehrenpreis theorem for nonlocal Schrödinger operators with certain potentials. Communications on Pure & Applied Analysis, 2018, 17 (5) : 1993-2010. doi: 10.3934/cpaa.2018095

[17]

Niels Jacob, Feng-Yu Wang. Higher order eigenvalues for non-local Schrödinger operators. Communications on Pure & Applied Analysis, 2018, 17 (1) : 191-208. doi: 10.3934/cpaa.2018012

[18]

Roberta Bosi, Jean Dolbeault, Maria J. Esteban. Estimates for the optimal constants in multipolar Hardy inequalities for Schrödinger and Dirac operators. Communications on Pure & Applied Analysis, 2008, 7 (3) : 533-562. doi: 10.3934/cpaa.2008.7.533

[19]

Mouhamed Moustapha Fall, Veronica Felli. Unique continuation properties for relativistic Schrödinger operators with a singular potential. Discrete & Continuous Dynamical Systems, 2015, 35 (12) : 5827-5867. doi: 10.3934/dcds.2015.35.5827

[20]

Jussi Behrndt, A. F. M. ter Elst. The Dirichlet-to-Neumann map for Schrödinger operators with complex potentials. Discrete & Continuous Dynamical Systems - S, 2017, 10 (4) : 661-671. doi: 10.3934/dcdss.2017033

2020 Impact Factor: 1.081

Metrics

  • PDF downloads (46)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]